What To Do When Your HIV Meds And Tummy Treatments Don't Mix.
Nearly every HIVer—and non-HIVer for that matter—has tummy troubles at one time or other. But for HIVers, chronic gastrointestinal (GI) problems are especially common, often caused by HIV meds or other meds you take. Problems can range from mild nausea or diarrhea to serious conditions such as GERD (Gastroesophageal Reflux Disease). Dietary changes always form the critical foundation of any treatment strategy, and there are effective medications—both over the counter and by prescription—to alleviate most of these symptoms.
Unfortunately, some of the best meds for your stomach problems don't play well with HIV meds, and not all doctors are hip to these interactions. Making smart choices could save you hours of writhing in pain and prevent the failure of your current HAART regimen.
Both the nutrients in food and the active ingredients in your meds face an obstacle course on the way from your mouth to your bloodstream. From the moment they pass your lips, special muscles propel them in a wave-like movement through the organs of your digestive system. To aid digestion, your body produces many chemicals which are added to what you ingest at every stage, from your mouth to your colon.
Most oral drugs—including HIV meds—are bound to special ingredients that help them survive the acid soup in your stomach; some HIV meds need a lot of acid in your tummy, while others lose their punch with only a slight rise in acid levels. Medications that require a more acidic environment generally work best on an empty stomach. Medications that need a low acid environment usually need to be taken with meals.
For HIVers with chronic tummy troubles, the acid-reducing drugs they take to give them relief can interfere with HIV meds that need stomach acid to survive the race from mouth to bloodstream. The possible result: viral replication and resistance.
Please click on the links below to read more, or see the PDF here.
Scroll down to comment on this story.